Some advice if you tend to overindulge
THURSDAY, Nov. 22, 2012 (HealthDay News) -- It might be a good idea to take stock of the heartburn products in your medicine cabinet before heading out to any holiday parties, an expert advises.
Despite your best intentions, you may end up overindulging in food and drinks and need something to deal with heartburn or bloating, said Gloria Grice, an associate professor of pharmacy practice at the St. Louis College of Pharmacy.
"Products with sodium bicarbonate or calcium carbonate work well for occasional heartburn," Grice said in a college news release. "They neutralize stomach acid, which is usually the cause of the burning sensation. And they can be taken as soon as symptoms begin or up to an hour after a meal that you think may cause heartburn."
Magnesium hydroxide, also known as milk of magnesia, is another option.
"It acts quickly and neutralizes acid," Grice said. "However, patients with kidney disease should avoid this product. Also, it can have a laxative effect for any patient who takes multiple doses in a day."
Aluminum hydroxide doesn't cause these side effects but can cause constipation if not taken with something that also contains magnesium hydroxide.
Grice offered some other suggestions:
- Avoid caffeine, which stimulates appetite and can cause you to overeat. It also overstimulates the normal processes of the digestive system, causing poor absorption of nutrients.
- Chewing slowly can help prevent bloating. There are also products you can take before or up to 30 minutes after a meal that will reduce intestinal gas.
- Limit alcohol consumption, which can inflame the lining of the stomach and intestines. It can also kill beneficial intestinal bacteria, leading to indigestion and even diarrhea.
- Take a smaller piece of pie. When sugar, fruit or fruit juice mixes with starch in the stomach, they ferment and cause bloating. It's also a good idea to avoid fruit muffins and low-fat cookies sweetened with fruit juice.
The MedlinePlus Medical Encyclopedia has more about heartburn (http://www.nlm.nih.gov/medlineplus/ency/article/003114.htm ).
SOURCE: St. Louis College of Pharmacy, news release, Nov. 12, 2012